Alert archive / Indiana / River Flood Warnings in 2022
River Flood Warning 20, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Feb 17, 2022, 8:21 AM EST for Hamilton County, Marion County, Indiana. It took effect at Feb 17, 2022, 6:40 PM EST. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2022, 8:21 AM EST (13:21 UTC)
- In effect from
- Feb 17, 2022, 6:40 PM EST
- Expired
- Feb 20, 2022, 7:03 AM EST
- In force
- 60 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Hamilton County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point White River (IN) at Noblesville (NBLI3). The gauge peaked at 15.84 ft at Feb 18, 2022, 11:00 PM EST.
- Action stage
- 10 ft
- Minor stage
- 14 ft
- Moderate stage
- 19 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03349000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 17, 6:07 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 17, 6:07 AM EST, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 607 AM EST Thu Feb 17 2022 ...Updated Aviation Discussion... .Short Term...(Today through Friday) Issued at 322 AM EST Thu Feb 17 2022 ...RAIN TRANSITIONING TO A WINTRY MIX AND THEN SNOW LATE THIS MORNING INTO THIS AFTERNOON... *Today into Tonight* Rainfall is overspreading the area this morning as upper level energy moves northeast along an Arctic front slowly but steadily pushing southeast. Continue to expect significant rainfall today as broad southerly/southwesterly flow brings ample anomalous moisture into the region along and ahead of the boundary. See no reason to abandon ongoing flood watch given moist and elevated streamflow antecedent conditions, not to mention some ongoing river ice concerns on small streams primarily in the northwestern forecast area. Primary focus for today is on timing of the transition of precipitation types as the front progresses through the area. Models have sped this transition up slightly, which has also had the effect of shifting the southern fringe of the heaviest snow axis just into our far northwestern forecast area. This appears reasonable based on position of the front this morning. Forecast profiles and probabilistic guidance indicate a rapid changeover to freezing rain/sleet and then snow should begin in our northwest no later than midday if not late morning, steadily proceeding to the southeast through the afternoon into early evening, with all areas likely to be experiencing snow no later than mid evening. LAF metro should be all snow by early afternoon, with the transition zone reaching Indy metro just after the evening rush, and reaching far southeastern zones by around 9 PM. Have chosen to upgrade Warren/Tippecanoe/Carroll to a Winter Storm Warning, for the same time frame as the previous advisory, as amounts in the northern/northwestern portions of those counties now appear likely to push 6 inches of snow, with some light icing/sleet as well. There will be a fairly sharp gradient to snow and ice amounts in the advisory area, and between this and the quite warm pavement from temperatures being well above freezing for quite some time now, feel that impacts will be significantly limited outside the advisory area, and have chosen not to expand at this time. Winds will be strong again today, although not quite as strong as yesterday, particularly once surface cold advection is well established this afternoon into this evening. Wind gusts of 30-35 MPH should be common during this time frame, and may result in some blowing and drifting in the far northwest as well, which has been added to the forecast and also influenced the decision to upgrade to a warning. Thunder and very isolated severe threat should be limited to our far south primarily through mid afternoon, particularly given the quicker southward progress of the front. Cannot rule out an isolated damaging wind gust across our far south given the strong dynamics in play, but this threat is limited at best given the extremely marginal thermodynamic environment. Am slightly concerned that some dry slotting aloft this evening could result in some patchy freezing drizzle in some locations between periods of snow, but temperature profile should remain supportive of ice nucleation even with some temporary loss of saturation in preferential snow growth zone, so will leave this out. NBM temperatures were generally acceptable throughout the short term, although did cut high temperatures on Friday a bit, particularly in the northwest where fresh snowpack should limit diurnal warming. && .Long Term...(Friday night through Wednesday) Issued at 322 AM EST Thu Feb 17 2022 - Flurries possible Friday Night. - Warming trend Saturday through Wednesday - More rain Tuesday and Wednesday Friday Night...Models continue to indicate a persistent NW flow aloft. A quick moving short wave is expected to push across the Great Lakes while an associated clipper like cold front will push across Central Indiana on Friday Night. The cold front with this system appears well defined and forecast soundings show a briefly saturated column with pwats near 0.40 inches. Thus given this similar set up as previous clipper recently...will include a brief periods of flurries overnight Friday night as the clipper passes. Saturday through Monday...Models show northwest flow aloft on Saturday beginning to transition to zonal flow on Sunday and then become southwesterly on Monday. Through that time period...little in the way of any upper support is expected to pass and forecast soundings remain dry. Meanwhile at the surface strong high pressure is expected to push across Indiana on Saturday...to the Southeastern states on Sunday before becoming a Bermuda high on Monday. This will also support the warming trend through the period as the Gulf of Mexico will open up for warn and more moist southerly flow by Monday. On Monday Night through Tuesday...a short wave is ejected from the American southwest and will push toward the Ohio valley within the SW flow aloft. After a few days of gulf southerly flow...ample moisture will be in place across the Ohio valley as this feature arrives. Additional favorable ingredients are in play within the lower levels. A strong surface frontal system will be in place from Kansas across Indiana to the eastern Great Lakes. As the upper forcing passes an accompanying surface low is expected to push across Indiana along the front. Thus for Monday night through Tuesday Night favorable conditions are in place for rain as well as a rumble of thunder. Will use pops at or above the NBM. This system on Monday Night through Tuesday may exasperate any flooding that may occur from Today's system. Wednesday...stronger high pressure over the northern plains is depicted to push into the Great Lakes and Ohio Valley on Tuesday. However the frontal boundary appears to push south and slow somewhat over the Ohio river. Best chances for any precip will be mainly in the morning as the best moisture may still be present...but overall a much less moist and colder day will be expected on Wednesday. && .Aviation...(12Z TAF Issuance) Issued at 607 AM EST Thu Feb 17 2022 IMPACTS: * Wind Gusts around 30 knts possible. * Widespread MVFR conditions with periods of IFR conditions today and tonight. * Wind shift to north. * Rain much of the day before a brief wintry mix then snow. DISCUSSION: Potent storm system pushing across Central Indiana this morning and will persist through the day. A cold front will sag across the TAF sites today spreading widespread MVFR/IFR Cigs...along with rain eventually changing to a brief period of snow overnight. In the wake of the front...winds will shift to the north. Precipitation will change first to a wintry mix then to snow, earliest at KLAF and later in the day at KIND/KBMG. Forecast soundings through the day show a saturated column with a cooling trend as the day progresses. This is indicative of ongoing clouds and precip eventually changing to snow. The system will depart this evening and overnight leading to a precip free weather but still MVFR Cigs. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for INZ021-028>031-035>049- 051>057-060>065-067>072. Winter Storm Warning from noon today to midnight EST tonight for INZ021-028-029. Winter Weather Advisory from noon today to midnight EST tonight for INZ030-031-035-036-043-044. && Short Term...Nield Long Term...Puma Aviation...Puma
Hazardous weather outlook, Feb 17, 3:42 AM EST, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 342 AM EST Thu Feb 17 2022 INZ037-039>042-045>049-051>057-060>065-067>072-180845- Boone-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion- Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan- Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Lebanon, Zionsville, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 342 AM EST Thu Feb 17 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. A FLOOD WATCH is in Today. Periods of heavy rainfall are possible today along with isolated thunderstorms. Heavy rain with widespread amounts of two inches or greater may produce minor to moderate flooding of low lying areas and area waterways. Lightning along with heavy rain are the main hazards from storms. Winds may gust to near 40 mph. A wintry mix of precipitation will be possible late this afternoon and evening with minor snow and ice accumulations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rain amounts and any incidents of flooding. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ030-031-035-036-038-043-044-180845- Clinton-Howard-Fountain-Montgomery-Tipton-Vermillion-Parke- Including the cities of Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Tipton, Clinton, Fairview Park, Rockville, Montezuma, and Rosedale 342 AM EST Thu Feb 17 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. A FLOOD WATCH is in effect today. Periods of heavy rainfall are possible today along with isolated thunderstorms. Heavy rain with widespread amounts of two inches or greater may produce minor to moderate flooding of low lying areas and area waterways. Lightning along with heavy rain are the main hazards from storms. Winds may gust to near 40 mph. A WINTER WEATHER ADVISORY is in effect from noon until midnight. Rain is expected to change over to snow this afternoon and produce accumulations of 1 to 3 inches with minor icing possible. This may result in slippery and snow covered road and surfaces. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rain and snow amounts and any incidents of flooding. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028-029-180845- Carroll-Warren-Tippecanoe- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, and West Lafayette 342 AM EST Thu Feb 17 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. A FLOOD WATCH is in effect today. Periods of heavy rainfall are possible today along with isolated thunderstorms. Heavy rain with widespread amounts of two inches or greater may produce minor to moderate flooding of low lying areas and area waterways. Lightning along with heavy rain are the main hazards from storms. Winds may gust to near 40 mph. A WINTER STORM WARNING is in effect from noon until midnight. Rain is expected to change over to snow and produce accumulations of 3 to 6 inches with minor icing possible. This will result in slippery and snow covered roads and surfaces. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rain and snow amounts and any incidents of flooding. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind JP
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:36 PM EST | Areal Flood Advisory | IND | Tippecanoe, Warren | 3 hr |
| Feb 16, 8:21 PM EST | River Flood Warning | IND | Delaware, Randolph | 21 days |
| Feb 16, 10:16 PM EST | Areal Flood Warning | IND | Tippecanoe, Warren | 11 hr |
| Feb 17, 2:53 AM EST | Winter Storm Warning | IND | Carroll, Tippecanoe, Warren | 21 hr |
| Feb 17, 7:04 AM EST | Areal Flood Warning | IND | Boone, Clinton, Delaware, Hamilton, Hancock, Henry and 4 more | 27 hr |
| Feb 17, 7:45 AM EST | Areal Flood Warning | IND | Carroll, Clay, Fountain, Montgomery, Parke, Putnam and 4 more | 26 hr |
| Feb 17, 7:47 AM EST | River Flood Warning | IND | Carroll, Tippecanoe, White | 29 hr |
| Feb 17, 7:48 AM EST | Areal Flood Warning | IND | Bartholomew, Brown, Daviess, Decatur, Greene, Jackson and 7 more | 26 hr |
| Feb 17, 7:52 AM EST | Areal Flood Warning | IND | Hendricks, Johnson, Marion, Morgan, Rush, Shelby | 26 hr |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Clay, Greene | 56 hr |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Boone, Marion | 14 hr |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Hamilton, Madison | 60 hr |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Delaware, Madison | 41 hr |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Marion, Morgan | 3 days |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Marion, Morgan | 3 days |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Daviess, Greene, Knox | 11 days |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Daviess, Greene, Knox | 10 days |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 28 days |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 12 days |
| Feb 17, 8:21 AM EST | River Flood Warning | IND | Greene, Monroe, Owen | 9 days |
| Feb 17, 11:14 AM EST | River Flood Warning | IND | Jackson, Lawrence, Washington | 10 days |
| Feb 17, 11:14 AM EST | River Flood Warning | IND | Shelby | 47 hr |
| Feb 17, 11:14 AM EST | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 4 days |
| Feb 17, 11:14 AM EST | River Flood Warning | IND | Knox | 27 days |
| Feb 17, 11:14 AM EST | River Flood Warning | IND | Gibson, Knox | 21 days |
| Feb 17, 11:14 AM EST | River Flood Warning | IND | Bartholomew | 58 hr |
| Feb 17, 11:14 AM EST | River Flood Warning | IND | Bartholomew, Jackson | 3 days |
| Feb 17, 11:14 AM EST | River Flood Warning | IND | Gibson, Knox, Posey | 29 days |
Nearby
River Flood Warnings in Indiana, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.